Tornadoes · United States · Mississippi · 2019
EF1 tornado, Centreville, Mississippi, April 7, 2019
This EF1 tornado ran 2.2 miles across Wilkinson County on April 7, 2019, touching down at 6:01 PM CDT and reaching 175 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mphthis tornado
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF1
- Date
- April 7, 2019
- Touchdown
- 6:01 PM CDT (23:01 UTC)
- Lifted
- 6:05 PM CDT (23:05 UTC)
- On the ground
- 4 minutes
- Path length
- 2.2 miles (3.5 km)
- Path width
- 175 yards (160 m)
- Deaths
- 0
- Injuries
- 0
- County
- Wilkinson County
- Touchdown point
- 31.011, -91.069
- Lift-off point
- 31.043, -91.043
- Record number
- 1904071701-01
The damage survey
34 damage points were recorded along this path by NWS LIX, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF1. The highest wind the damage implies is 109 mph.
- this tree was blown down to the south while the others were not
- A few trees displaced on high resolution satellite imagery from April 9, 2019.
- Several trees along bank of pond visibly removed/displaced on high resolution satellite imagery from April 9, 2019.
- Swath of tree visible displaced/damaged on high resolution satellite imagery from April 9, 2019.
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
Strong low pressure and an associated cold front moved through the Lower Mississippi River Valley during the afternoon and evening hours of the 7th. Numerous reports of severe weather and several reports of tornadoes were received.
A tornado initially touched down about 5 miles south of Centreville and tracked northward for almost 2 miles. A dozen or more trees were snapped or uprooted along its path. A mobile home was rolled off its foundation and wrapped around a large tree. The mobile home was unoccupied at the time. A number of power lines and several power poles were snapped. Path length 1.75 miles, path width 125 yards. Tornado rated an EF-1 with maximum estimated winds of 105 mph.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before the tornado touched down at Apr 7, 3:37 PM CDT, 2 hours 24 minutes earlier.
Area forecast discussion, Apr 7, 3:37 PM CDT, 2 hours 24 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
337 PM CDT Sun Apr 7 2019
.DISCUSSION...
A low pressure frontal system is expected to move through our area
this evening into Monday. There is currently ample moisture and
lifting in the atmosphere this afternoon. In addition, the winds
are primarily southeasterly, which will allow for some directional
shear development early this evening ahead of the frontal system.
Ahead of the front, these storms have the potential to be severe,
with primary threats of damaging winds and hail, with the threat
lingering well into Monday. The system should remain progressive
enough to limit a widespread flood threat, but heavy rainfall is
likely to occur at times due to large difluent wind pattern at jet
level. The rainfall amounts expected are around 1 to 3 inches
with locally higher amounts possible. These storms will continue
through the day Monday.
Monday night through Tuesday night there is also a low confidence
of some more rainfall to develop as a result of the trailing low
pressure system and attendant cold pool aloft. This rainfall
would occur as a result of moisture availability and some warm air
advection that is continuing near the surface. These factors are
enhancing some ability for uplift, which will help these showers
to develop on Tuesday. These storms are not expected to be severe
due to the lack of shear and sufficient CAPE in the environment,
but some small hail could possibly result due to cold pool
dynamics.
Wednesday through Friday an upper level ridge will cause a drier
pattern for the end of this week. Upper level convergence will
cause subsidence and stable air through this period. Southeasterly
winds Friday will help to enhance the amount of moisture and
shear in the area.
Friday night into Saturday, a low pressure system is expected to
produce a line of storms moving eastward through our area.
These storms will likely have gusty winds and locally heavy
rainfall. The models are still very uncertain on the severity,
amount of uplift, and timing of this system. As the front
develops, it will be easier to tell the potential impacts of this
system. The rainfall from this system is expected to last through
Sunday. MSW
&&
.AVIATION...
Showers and thunderstorms will move in from the west to east
affecting all taf sites on this evening and overnight. A few of
those storms could be strong and will gusts up to 35 knots. Expect
storms/showers to impact the area around 0Z Monday and go through
the end of the TAF period. 18
&&
.MARINE...
A persistent south-southeast wind of 10 to 15 knots can be expected
over the coastal waters. Winds could increase into exercise caution
range of 15 to 20 knots over the open Gulf waters by Monday morning
as a low pressure system passes to the north of the area. Winds
should relax back into the 10 to 15 knot and shift to the northwest
after a front moves through. High pressure moves in and becomes
centered over the area on Tuesday and Wednesday, the wind field will
relax even further to 10 knots or less. Seas should turn fairly calm
at 2 feet or less. 18
&&
DECISION SUPPORT...
DSS code: Yellow
Deployed: None.
Activation: None.
Activities: River Flood Warnings.
Slight Risk for Severe Weather/Excessive Rainfall.
Decision Support Services (DSS) Code Legend
Green = No weather impacts that require action.
Blue = Long-fused watch, warning, or advisory in effect or high
visibility event; Marginal risk severe or excessive rain.
Yellow = Heightened impacts with short-fused watch, warning or
advisory issuances; radar support for slight risk severe or
excessive rain.
Orange = High Impacts; Enhanced risk severe; nearby tropical
events; HazMat or other large episodes.
Red = Full engagement for Moderate to high risk of severe and/or
excessive rainfall, or direct tropical threats; Events of
National Significance.
&&
24/RRHazardous weather outlook, Apr 7, 4:09 PM CDT, 1 hour 52 minutes before
Hazardous Weather Outlook National Weather Service New Orleans LA 409 PM CDT Sun Apr 7 2019 GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037- 039-040-046>050-056>072-MSZ068>071-077-080>082-080915- Lake Pontchartrain and Lake Maurepas-Mississippi Sound- Lake Borgne-Chandeleur Sound-Breton Sound- Coastal Waters from Port Fourchon LA to Lower Atchafalaya River LA out 20 nm- Coastal waters from the Southwest Pass of the Mississippi River to Port Fourchon Louisiana out 20 NM- Coastal Waters from Boothville LA to Southwest Pass of the Mississippi River out 20 nm- Coastal waters from Pascagoula Mississippi to Stake Island out 20 NM- Coastal waters from Port Fourchon Louisiana to Lower Atchafalaya River LA from 20 to 60 NM- Coastal waters from Southwest Pass of the Mississippi River to Port Fourchon Louisiana from 20 to 60 NM- Coastal Waters from Stake Island LA to Southwest Pass of the Mississippi River from 20 to 60 nm- Coastal waters from Pascagoula Mississippi to Stake Island Louisiana out 20 to 60 NM-Pointe Coupee-West Feliciana- East Feliciana-St. Helena-Washington-St. Tammany-Iberville- West Baton Rouge-East Baton Rouge-Ascension-Livingston-Assumption- St. James-St. John The Baptist-Upper Lafourche-St. Charles- Upper Jefferson-Orleans-Upper Plaquemines-Upper St. Bernard- Upper Terrebonne-Lower Terrebonne-Lower Lafourche-Lower Jefferson- Lower Plaquemines-Lower St. Bernard-Northern Tangipahoa- Southern Tangipahoa-Wilkinson-Amite-Pike-Walthall-Pearl River- Hancock-Harrison-Jackson- 409 PM CDT Sun Apr 7 2019 This Hazardous Weather Outlook is for portions of Southeast Louisiana...South Mississippi and the adjacent coastal waters. .DAY ONE...This Afternoon and Tonight There is a Slight Risk of severe thunderstorms across Southern Mississippi and Southeast Louisiana this afternoon and overnight. Scattered strong to possible severe thunderstorms are expected to move from west to east across the outlook area later this afternoon through the overnight hours. A few storms may produce strong to possibly damaging winds, hail, frequent lightning and heavy rainfall. Isolated tornadoes can not be ruled out north and west of Lake Pontchartrain. A severe thunderstorm watch has been issued by the Storm Prediction Center until 10PM Sunday evening for Wilkinson and Amite Counties in Mississippi. .DAYS TWO THROUGH SEVEN...Monday through Saturday There is a Marginal Risk of severe thunderstorms on Monday. A few storms may contain gusty winds. Widespread severe weather is anticipated on Monday. Hazardous weather is not currently expected during the Monday night through Saturday time frame. .SPOTTER INFORMATION STATEMENT... Spotter activation may be requested this afternoon into Monday. Relay any storm related reports promptly to the National Weather Service office in Slidell.
In the hours before
Local storm report, Apr 7, 5:03 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
503 PM CDT SUN APR 7 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0458 PM FUNNEL CLOUD 4 W WOODVILLE 31.10N 91.37W
04/07/2019 WILKINSON MS PUBLIC
VIDEO RECEIVED FROM PUBLIC OF A POSSIBLE FUNNEL CLOUD AND
LOWERING NEAR WOODVILLE, MS IN WILKINSON COUNTY.
&&
MEGANWILSpecial weather statement, Apr 7, 5:06 PM CDT, 55 minutes before
Special Weather Statement
National Weather Service New Orleans LA
506 PM CDT Sun Apr 7 2019
LAZ035-036-MSZ068-072230-
East Feliciana-West Feliciana-Wilkinson-
506 PM CDT Sun Apr 7 2019
...STRONG THUNDERSTORMS WILL AFFECT EASTERN WEST FELICIANA...
NORTHWESTERN EAST FELICIANA PARISHES IN SOUTHEASTERN LOUISIANA AND
WILKINSON COUNTIES...
At 504 PM CDT, a cluster of strong thunderstorms were located near
Woodville, or 16 miles northwest of Jackson, moving north at 25 mph.
Winds in excess of 40 mph are possible with these storms. Reports of
possible funnel clouds have been received from the Woodville area
with these storms.
Locations impacted include...
Jackson, St. Francisville, Woodville, Wakefield, Spillman, Fort Adams
and Dolorosa.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3133 9124 3076 9110 3074 9136 3116 9160
3117 9159 3121 9159 3123 9153 3122 9151
3124 9148 3128 9149
TIME...MOT...LOC 2204Z 167DEG 21KT 3104 9134
24/RRSpecial weather statement, Apr 7, 5:49 PM CDT, 12 minutes before
Special Weather Statement
National Weather Service New Orleans LA
549 PM CDT Sun Apr 7 2019
LAZ034-035-046-047-MSZ068-072345-
Iberville-Pointe Coupee-West Baton Rouge-West Feliciana-Wilkinson-
549 PM CDT Sun Apr 7 2019
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL WEST
FELICIANA...WEST BATON ROUGE...POINTE COUPEE...NORTHWESTERN IBERVILLE
PARISHES IN SOUTHEASTERN LOUISIANA AND SOUTHWESTERN WILKINSON
COUNTIES...
At 549 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Lake Ophelia National Wildlife
Refuge to near Ramah. Movement was east at 10 mph.
Winds in excess of 30 mph and half inch hail are possible with these
storms.
Locations impacted include...
New Roads, St. Francisville, Addis, Brusly, Livonia, Maringouin,
Fordoche, Rosedale, Grosse Tete, Morganza, Batchelor, Erwinville,
Lettsworth, Ramah, Fort Adams and Lottie.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3087 9180 3097 9181 3104 9172 3104 9165
3097 9166 3104 9156 3113 9163 3124 9156
3124 9154 3031 9121 3026 9159 3036 9164
3038 9163 3044 9164 3049 9171 3062 9175
3071 9173 3086 9182
TIME...MOT...LOC 2249Z 249DEG 9KT 3127 9190 3035 9157
24/RRLocal storm report, Apr 7, 5:59 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
559 PM CDT SUN APR 7 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0510 PM HAIL WOODVILLE 31.10N 91.30W
04/07/2019 E1.00 INCH WILKINSON MS NWS EMPLOYEE
&&
BLThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Slidell Radar S, LA (KSIL), 00:00Z
1.0 hours after it, 156 km from the path. April 8, 2019.
- Mixed-layer CAPE
- 2475 J/kg
- Mixed-layer CIN
- -6 J/kg
- Surface CAPE
- 1202 J/kg
- Mixed-layer LCL
- 454 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 170 m²/s²
- 0-3 km storm-relative helicity
- 161 m²/s²
- Significant tornado parameter
- 1.6
- Supercell composite
- 8.4
- 0-3 km lapse rate
- 4.9 K/km
The surface observations
New Roads (HZR), 53 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
This ground now
The live radar over the trackEvery 2019 tornado in MississippiEvery tornado in Mississippi since 1950Warnings in force in Mississippi nowThe forecast where you are
The other tornadoes of April 7, 2019
6 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| April 7 | 7:24 AM CDT | EF0 | Bee, TX | 0.6 | 30 | $1.3 million | ||
| April 7 | 12:42 PM CDT | EF1 | Harris, TX | 0.7 | 50 | $150,000 | ||
| April 7 | 12:58 PM CDT | EF0 | Montgomery, TX | 0.0 | 30 | $6,000 | ||
| April 7 | 7:45 PM CDT | EF0 | Ascension Parish, LA | 2.0 | 50 | $50,000 | ||
| April 7 | 8:04 PM CDT | EF1 | Saint Helena Parish, LA | 1.5 | 75 | |||
| April 7 | 8:19 PM CDT | EF0 | Jefferson Parish, LA | 2.6 | 50 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.